Alert archive / Idaho / Red Flag Warnings in 2020
Red Flag Warning 4, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 17, 2020, 1:09 PM MDT for 13 counties in Idaho. It took effect at Jul 18, 2020, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2020, 1:09 PM MDT (19:09 UTC)
- In effect from
- Jul 18, 2020, 1:00 PM MDT
- Expired
- Jul 18, 2020, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 38 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.2 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2663 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704 WWUS85 KPIH 171909 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 109 PM MDT Fri Jul 17 2020 IDZ410-425-181200- /O.NEW.KPIH.FW.W.0004.200718T1900Z-200719T0300Z/ /O.CON.KPIH.FW.W.0003.000000T0000Z-200718T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 109 PM MDT Fri Jul 17 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 (BELOW 6,000 FT) AND 425... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 (BELOW 6,000 FT) AND 425... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 1 PM to 9 PM MDT Saturday. * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM and Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River. * TIMING...From 1 PM to 9 PM MDT Friday and again 1 PM to 9 PM MDT on Saturday. * WINDS...Today, west 20 to 35 mph with gusts up to 35 to 50 mph. Saturday, west 15 to 25 with gusts up to 25 to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent each day. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$
4 follow-up statements
982 WWUS85 KPIH 180237 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 837 PM MDT Fri Jul 17 2020 ...TODAYS RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 AND 425... ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 AND 425... IDZ410-425-181200- /O.EXP.KPIH.FW.W.0003.000000T0000Z-200718T0300Z/ /O.CON.KPIH.FW.W.0004.200718T1900Z-200719T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 837 PM MDT Fri Jul 17 2020 ...TODAYS RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 (BELOW 6000 FEET) AND 425... ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 (BELOW 6000 FEET) AND 425... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM below 6000 feet and Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River. * TIMING...1 PM to 9 PM MDT on Saturday. * WINDS...West 15 to 25 with gusts of 25 to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
155 WWUS85 KPIH 180950 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 350 AM MDT Sat Jul 18 2020 IDZ410-425-182115- /O.CON.KPIH.FW.W.0004.200718T1900Z-200719T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 350 AM MDT Sat Jul 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 (BELOW 6000 FEET) AND 425... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM and Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River. * TIMING...1 PM to 9 PM MDT on Saturday. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 13 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. . Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
993 WWUS85 KPIH 181952 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 152 PM MDT Sat Jul 18 2020 IDZ410-425-190300- /O.CON.KPIH.FW.W.0004.000000T0000Z-200719T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 152 PM MDT Sat Jul 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 (BELOW 6000 FT) AND 425... * AFFECTED AREA...Fire Weather Zone 410 (mainly Arco desert)Upper Snake River Valley/Idaho Falls BLM and Fire Weather Zone 425 (mainly northern half of zone)Middle Snake River Valley/Twin Falls BLM north of the Snake River. * TIMING...Until 9 PM MDT this evening. * WINDS...West Southwest 10 to 20 mph with gusts around 30 to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$
261 WWUS85 KPIH 190246 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 846 PM MDT Sat Jul 18 2020 ...RED FLAG WARNING EXPIRES AT 9 PM MDT... IDZ410-425-190400- /O.EXP.KPIH.FW.W.0004.000000T0000Z-200719T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 846 PM MDT Sat Jul 18 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 AND 425... Winds are decreasing across the Snake Plain this evening, though spotty gusty winds will continue across the Middle Snake region to Craters of the Moon until 10 PM. Although humidities remain low, the decrease in winds should improve potential fire behavior conditions for the rest of the evening. Therefore the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 17, 11:00 AM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 17, 11:00 AM MDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 1100 AM MDT Fri Jul 17 2020 .11 AM UPDATE... Just pushed out a quick forecast update to expand/broadbrush low PoPs/mention of isolated thunderstorms this afternoon and evening from Cassia County NE across the srn highlands, immediate I-86 corridor, east into the Caribou Highlands. All of the high-res HREF ensemble cams generate some activity through this corridor between about 1 PM and 8 PM. A dry airmass, marginal SBCAPE, and weak ascent will tend to limit coverage and keep any isolated storms from laying down much of any meaningful precip (so capped QPF at 0.01 inches or less in the grids), but strong "inverted-V" model soundings, DCAPE (downdraft instability) potentially exceeding 1,500 J/kg, and very steep low-level dry-adiabatic lapse rates of 10-11 degC/km favor very efficient mixing/downward momentum potential. If a stronger core can pulse up, a strong wind gust or two will be possible. Overall strong/severe threat is far too marginal/isolated to warrant adding gusty winds/hail to the grids. Any lightning strikes will only serve to increase the critical fire wx threat, overlaid with today's hot, dry, and breezy conditions. - KSmith && .PREV DISCUSSION... /issued 212 AM MDT Fri Jul 17 2020/ SHORT TERM...Tonight through Sunday. Expect hot and breezy conditions today. A weak cold front will arrive late today or tonight. The high resolution short term models are now indicating dry thunderstorm development across the southeast highlands this afternoon. Given that there was an isolated dry thunderstorm over Lemhi county Thursday afternoon. Think the high resolution models are on to something that the larger scale models are not picking up. So, will mention isolated thunderstorms for the afternoon across the southeast highlands. Temperatures look a little cooler and closer to normal for Saturday and Sunday. Breezy both days, but mainly across the Arco Desert. Still looks dry both days, the high resolution models are dry as well. 13 LONG TERM...Monday through Friday. Will have dry and hot conditions Monday through Wednesday with low elevation high temperatures in the 90s. Winds not expected to be overly strong through the middle of next week. Expect the possibility of some monsoonal moisture working into southern Idaho by Thursday into Friday and have introduced a slight chance of high elevation thunderstorms with temperatures near seasonal normal for late July. GK AVIATION... Will have continued VFR conditions today through Saturday. Main impact today will be 25 to 30 knot wind gusts this afternoon at BYI, PIH, IDA and DIJ. Not expecting much thunderstorm activity and do not have in TAFS but most likely site to see in vicinity is BYI as most likely location mountains to south of that site. Will likely be breezy Saturday afternoon as well. GK FIRE WEATHER... Main impact today will be low humidity and high winds in the Snake River Plain zones and have Red Flag Warnings out this afternoon beginning at 1 PM for zones 425 and 410. Minimum humidity under 15 percent and wind gusts of 30 mph are expected this afternoon. Similar conditions will also be in effect Saturday and Sunday and Red Flag Warnings for those zones may need to be re-issued for those zones over the weekend as well. Other zones not expected to reach criteria for wind gusts through the period. GK && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ410-425. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:29 PM MDT | Special Weather Statement | PIH | Bonneville | 46 min |
Nearby
Red Flag Warnings in Idaho, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.